Arkansas, 2012

Hail in Arkansas, April 10, 2012

April 10, 2012 · NWS LZK · 5 events in 2 counties and zones

An area of low pressure aloft diving down from the northwest encountered warm air over Arkansas, setting off some thunderstorms. A few of these storms became severe, dropping hail over the southwest part of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An area of low pressure aloft diving down from the northwest encountered warm air over Arkansas, setting off some thunderstorms. A few of these storms became severe, dropping hail over the southwest part of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 10, 1:40 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 10, 1:40 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
240 PM CDT TUE APR 10 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

A COLD FRONT WILL CONTINUE PUSHING THROUGH THE STATE FROM
THE NORTH OVERNIGHT. A STORM SYSTEM WILL FORM ALONG THE FRONT
IN THE SOUTHERN PLAINS...AND IS EXPECTED TO TRIGGER SCATTERED
SHOWERS AND A FEW THUNDERSTORMS OVER THE SOUTHWEST HALF OF
THE STATE.

BEHIND THE FRONT...DRIER/COOLER AIR WILL BE NOTED ACROSS
THE REGION ON WEDNESDAY. BELOW NORMAL TEMPERATURES ARE
IN THE FORECAST.

FOR THE REMAINDER OF THE PERIOD...THE PATTERN WILL BE SLOW
TO EVOLVE. HIGH PRESSURE WILL BUILD OVER THE SOUTHEAST UNITED
STATES...AND A LARGE TROUGH OF LOW PRESSURE WILL MOVE FROM THE
ROCKIES INTO THE PLAINS. THE HIGH WILL SLOW THE EASTWARD PROGRESS
OF THE FRONT.

TEMPERATURES WILL MODIFY A BIT THURSDAY/FRIDAY...AND WILL
EVENTUALLY CLIMB ABOVE SEASONAL LEVELS. SMALL CHANCES FOR
SHOWERS/THUNDERSTORMS ARE EXPECTED AHEAD OF THE SLOWLY
APPROACHING TROUGH...MAINLY IN NORTHERN/WESTERN ARKANSAS.
HIGH PRESSURE WILL KEEP THE SOUTH/EAST MOSTLY DRY.
&&

.LONG TERM...SATURDAY THROUGH TUESDAY

FOCUS THRU MUCH OF THE PD WL RMN ON THE EWD PROGRESSION OF THE UPR
LVL STORM SYS OVR THE SWRN STATES. THE UPR LOW WL EVENTUALLY
ENCOUNTER A PERSISTENT UPR RDG OVR THE SERN U.S. OVER TIME...WHICH
WL SHUNT THE SYS TO THE N OF AR LATER IN THE PD. AHEAD OF THE SYS...
SWLY FLOW ALOFT WL SET UP OVR THE REGION WITH A SERIES OF IMPULSES
BRINGING INCRSG RAIN CHCS TO THE FA...ESP BY MON AND TUE.

THERE RMNS SOME QUESTION AT TO THE OVERALL TIMING OF THE STORM SYS
AS THE MODELS ARE NORMALLY TOO FAST MOVG THESE TYPES OF SYS EWD.
APPEARS NWRN AR WL SEE THE BEST CHCS OF ORGANIZED CONVECTION SAT AND
SUN...WITH MAINLY DRY WX ELSEWHERE. THIS AXIS OF RAINFALL WL SLOLY
SHIFT EWD BY EARLY NEXT WEEK...WITH THE POTENTIAL FOR SOME STRONG/
SVR STORMS AND LOCALLY HVY RAINFALL. CONTD TO RMN CLOSE TO HPC TEMPS
THRU THE PD.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     45  64  40  63 /  10  10  10  20
CAMDEN AR         55  72  49  72 /  30  20  10  10
HARRISON AR       44  63  41  62 /  10  10  10  40
HOT SPRINGS AR    53  69  46  68 /  30  20  10  20
LITTLE ROCK   AR  52  67  45  67 /  20  10  10  20
MONTICELLO AR     53  71  46  70 /  30  20  10  10
MOUNT IDA AR      52  69  45  68 /  40  20  10  30
MOUNTAIN HOME AR  44  62  41  62 /  10  10  10  30
NEWPORT AR        45  64  41  64 /  10  10   0  20
PINE BLUFF AR     52  69  46  68 /  20  20  10  10
RUSSELLVILLE AR   51  66  44  63 /  30  20  10  30
SEARCY AR         47  65  41  65 /  20  10  10  20
STUTTGART AR      50  66  44  66 /  20  10  10  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...46 / LONG TERM...44
Hazardous weather outlook, Apr 10, 4:00 AM CST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE APR 10 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE APR 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS
A COUPLE OF WEAK UPPER LEVEL DISTURBANCES RIPPLE THROUGH THE
NORTHWEST FLOW ALOFT. THE BEST CHANCES OF SEEING ANY PRECIPITATION
TODAY WILL BE OVER THE SOUTHERN PART OF THE FORECAST AREA.
HOWEVER...THE CHANCES OF ANY ORGANIZED SEVERE WEATHER REMAINS VERY
LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UPPER LEVEL HIGH PRESSURE WILL BE CENTERED OVER THE WESTERN HIGH
PLAINS WEDNESDAY MORNING RESULTING IN A BROAD NORTHWEST FLOW ALOFT
OVER THE MID SOUTH. SEVERAL WEAK DISTURBANCES WILL MOVE THROUGH THE
FLOW RESULTING IN ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE END
OF THE WORK WEEK AS THE HIGH PRESSURE SHIFTS EAST. THE BEST CHANCES
OF RAIN WILL REMAIN OVER THE SOUTHWEST WITH THE POSSIBILITY OF
SEVERE WEATHER REMAINING LOW.

OVER THE WEEKEND...THE PATTERN ALOFT WILL TRANSITION AND UPPER FLOW
FROM THE SOUTHWEST WILL DOMINATE AS A DEEP AREA OF LOW PRESSURE
DEVELOPS OVER THE WEST. SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE
THROUGH THE PREVAILING FLOW KEEPING SHOWERS AND THUNDERSTORMS IN THE
FORECAST. ONCE AGAIN...ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

EARLY NEXT WEEK...A COLD FRONT WILL MOVE INTO NORTHWEST ARKANSAS
AND SLOW DOWN CONSIDERABLY AS IT RUNS INTO UPPER LEVEL HIGH PRESSURE
OVER THE SOUTHEAST UNITED STATES. WITH PLENTY OF GULF MOISTURE IN
PLACE...LOCALLY HEAVY RAIN REMAINS A DISTINCT POSSIBILITY AND THE
SITUATION WILL NEED TO BE MONITORED. SEVERE WEATHER POSSIBILITIES
WILL ALSO NEED TO BE WATCHED ON MONDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Apr 10, 1:33 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
233 PM CDT TUE APR 10 2012

ARZ052-102020-
PIKE AR-
233 PM CDT TUE APR 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIKE COUNTY UNTIL 315 PM
CDT...

AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BEACON HILL PICNIC AREA...OR
5 MILES NORTHWEST OF MURFREESBORO...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  MURFREESBORO...       NARROWS DAM...        HIGHLAND...
  CRATER OF DIAMONDS SP...                    ROY...
  PISGAH...             NATHAN...             DELIGHT...
  BILLSTOWN...          STELLTOWN...
  RIVERSIDE PICNIC AREA...                    PINEY GROVE...
  PIKEVILLE REC AREA... PARKER CREEK REC AREA...
  NARROWS DAM REC AREA...                     MT MORIAH...
  LAUREL CREEK REC AREA...                    COOLEYVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3417 9383 3417 9382 3422 9375 3397 9337
      3395 9337 3395 9342 3396 9347 3394 9352
      3396 9361 3398 9365 3400 9375 3400 9382
      3407 9384
TIME...MOT...LOC 1933Z 328DEG 11KT 3410 9375

44
Special weather statement, Apr 10, 1:54 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
254 PM CDT TUE APR 10 2012

ARZ053-102040-
CLARK AR-
254 PM CDT TUE APR 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK COUNTY UNTIL 345
PM CDT...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF SHILOH...OR 9 MILES
SOUTHWEST OF ARKADELPHIA...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WHELEN SPRINGS...     RICHWOODS...          OKOLONA...
  GURDON...             BEIRNE...             VADEN...
  HOLLYWOOD...          GUM SPRINGS...        TRACE...
  SYCAMORE...           SMYRNA...             SMITHTON...
  SHILOH...             SHAKERTOWN...         RED SPRINGS...
  MCGILL FORD...        LOVE CREEK...         KANSAS...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 57 AND 71.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3379 9307 3378 9311 3403 9339 3417 9318
      3392 9292 3386 9290 3384 9287 3383 9290
      3381 9290 3382 9293 3378 9300 3377 9304
TIME...MOT...LOC 1954Z 321DEG 14KT 3404 9319

44
Special weather statement, Apr 10, 3:29 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
429 PM CDT TUE APR 10 2012

ARZ052-102215-
PIKE AR-
429 PM CDT TUE APR 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY UNTIL 515 PM
CDT...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF PARKER CREEK REC AREA...OR 6
MILES NORTHWEST OF MURFREESBORO...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL FROM PEA UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS
UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MURFREESBORO...       HIGHLAND...
  CRATER OF DIAMONDS SP...                    ROY...
  NATHAN...             PARKER CREEK REC AREA...
  COOLEYVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3417 9382 3419 9375 3396 9360 3401 9382
TIME...MOT...LOC 2129Z 334DEG 10KT 3410 9379

59

The radar

The Western Arkansas radar (KSRX), 149 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Pike

When
April 10, 4:28 PM CST
Where
Pike County, 0.39 mi WNW of Murfreesboro
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.072, -93.686

One inch hail fell at the sheriff's office.

Hail, Pike

When
April 10, 4:36 PM CST
Where
Pike County, 3 mi E of Murfreesboro
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.070, -93.628

Hail close to golf ball size fell.

Hail, Pike

When
April 10, 5:00 PM CST
Where
Pike County, Delight
Measured
1 in hail
Reported by
Public
Coordinates
34.030, -93.500

Hail, Pike

When
April 10, 5:20 PM CST
Where
Pike County, 3 mi S of Kirby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.207, -93.630

Hail, Clark

When
April 10, 5:55 PM CST
Where
Clark County, 4 mi SW of Alpine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.179, -93.430

Nickel size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364859, 364860, 364861, 364862, 364863.